Blizzard, Big Stone
- When
- February 28, 6:00 PM CST to February 29, 4:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong area of low pressure moving across the region brought heavy snow along with strong winds creating blizzard conditions in west central Minnesota. Some snowfall amounts included, 8 inches at Browns Valley and Wheaton; 12 inches at Ortonville.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong area of low pressure moving across the region brought heavy snow along with strong winds creating blizzard conditions in west central Minnesota. Some snowfall amounts included, 8 inches at Browns Valley and Wheaton; 12 inches at Ortonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 28, 5:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CST TUE FEB 28 2012
.UPDATE...
ALL AREAS IN THIS CWA HAVE STARTED TO SNOW. UPDATED WARNING
PRODUCTS TO REFLECT THE PRECIP TYPE CHANGE OVER. BASED ON LATEST
MODELS DEVELOPMENT OF WRAPAROUND BANDING ALSO BUMPED UP TOTAL SNOW
ACCUMULATIONS ACROSS NORTH CENTRAL SD INCLUDING CORSON AND
CAMPBELL COUNTIES TO A FOOT. THIS SYSTEM HAS SOME VERY INTERESTING
FACETS WITH CONVECTION BECOMING A CONCERN MUCH FARTHER NORTH THAN
ORIGINALLY ANTICIPATED. WILL NEED TO WATCH CLOSELY THIS EVENING AS
THAT CONVECTION GETS WRAPPED UP AND DRAWN OVER SD.
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
STRONG SURFACE LOW PRESSURE AREA IN SOUTHWEST NEBRASKA MAKING ITS
MOVE LATE THIS AFTERNOON. GOOD AGREEMENT WITH THE MODELS NOW WITH
TAKING THIS SURFACE LOW PRESSURE AREA INTO SOUTHWEST MINNESOTA BY
WEDNESDAY MORNING AND INTENSIFYING IT. RADARS ACROSS THE REGION
NOW SHOWING INCREASING ECHOES AND COVERAGE WITH THE INTENSE LIFT
IN ASSOCIATION WITH THE UPPER AND SURFACE LOW PRESSURE AREAS. HAD
REPORTS OF SNOW...RAIN AND FREEZING RAIN THIS AFTERNOON. THINK ALL
OF THE PRECIPITATION WILL CHANGE OVER TO ALL SNOW THROUGH THE
EVENING HOURS AND AFTER MIDNIGHT ACROSS NORTHEAST SD AND WEST
CENTRAL MN. EXPECT WIDESPREAD SNOW AND BLOWING SNOW OVERNIGHT AND
THROUGH MUCH OF THE DAY WEDNESDAY. WINDS ARE EXPECTED TO BECOME
ALL NORTH THROUGH THE NIGHT AND INCREASE TO 25 TO 35 MPH WITH
WIDESPREAD BLIZZARD CONDITIONS EXPECTED. LEFT ALL WARNINGS AS IS
THROUGH WEDNESDAY AFTERNOON.
.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
EARLY WEDNESDAY NIGHT SFC LOW IS CONTINUING TO MOVE EAST THROUGH
WISCONSIN WITH STILL A SMALL CHANCE FOR LIGHT SNOW ACROSS THE FAR
EASTERN CWA. THROUGH THE OVERNIGHT HOURS SFC LOW WILL CONTINUE
MOVING EASTWARD TOWARDS THE GREAT LAKES AND WILL BRING AN END TO
THE SNOW CHANCES. WEAK SHORTWAVE TRACKS THROUGH THE DAKOTAS ON
THURSDAY WITH MAJORITY OF SNOWFALL REMAINING ACROSS ND. WILL KEEP
SMALL CHANCES ACROSS NORTHERN SD AS SOUTHERN EDGE OF SYSTEM LOOKS
TO AFFECT THIS AREA...BUT ANY AMOUNTS LOOK TO BE RATHER LIGHT.
ANOTHER SHORTWAVE MOVES THROUGH FRIDAY AND FRIDAY NIGHT AND WILL
LEAVE SMALL POPS IN FOR THIS AS WELL. DRY CONDITIONS AT THIS TIME
FOR THE WEEKEND INTO EARLY NEXT WEEK.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
EXPECT IFR/LIFR CONDITIONS THROUGH WEDNESDAY MORNING IN HEAVY SNOW AND
BLOWING SNOW. CIGS LIKELY TO FALL BELOW 500 FT AND VSBYS DOWN TO
1/2SM OR LESS IN AREAS OF BLSN. WINDS WILL BEGIN TO SWITCH TO THE
NORTHWEST AT KPIR/KMBG TONIGHT AND WILL INCREASE TO 20 TO 25 KTS.
BY NOON WEDNESDAY EXPECT THESE STRONGER WINDS TO REACH KABR/KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR BROWN-
CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-
MARSHALL-MCPHERSON-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH.
WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR BUFFALO-CLARK-
CODINGTON-DEUEL-GRANT-HAMLIN-HAND-JONES-LYMAN-SPINK.
MN...BLIZZARD WARNING UNTIL 6 PM CST WEDNESDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...WISE
SHORT TERM...MOHR
LONG TERM...TMT
AVIATION...WISE
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 PM CST TUE FEB 28 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-292300- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 449 PM CST TUE FEB 28 2012 /349 PM MST TUE FEB 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT WINTER WEATHER WILL CONTINUE ACROSS THE REGION THIS EVENING AND OVERNIGHT. A BRIEF START AS A WINTRY MIX WILL CHANGE RAPIDLY OVER TO ALL SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAVY WET SNOW IS EXPECTED ACROSS THE REGION. GUSTY WINDS ARE ALSO EXPECTED...WHICH WILL REDUCE VISIBILITY AND CREATE HAZARDOUS TRAVEL CONDITIONS. GRADUALLY IMPROVING CONDITIONS ARE EXPECTED THROUGH THE AFTERNOON AND EVENING WEDNESDAY FROM WEST TO EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM SNOW MILLER 44.52N 98.99W
02/28/2012 E1.0 INCH HAND SD LAW ENFORCEMENT
VISIBILITY ESTIMATED AROUND ONE EIGHTH OF A MILE.
&&
EVENT NUMBER ABR1200042
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM SNOW MILLER 44.52N 98.99W
02/28/2012 E2.5 INCH HAND SD EMERGENCY MNGR
.25 MILE VISIBILITY
&&
EVENT NUMBER ABR1200043
RWThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367337, 367348.